Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 246, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2018, 8:41 PM CDT for Scott County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 8:41 PM CDT (01:41 UTC)
- Expired
- Jun 23, 2018, 9:30 PM CDT
- In force
- 49 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, KS
The radar
The Dodge City radar (KDDC), 111 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1196 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1628 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted.
594
WUUS53 KDDC 240141
SVRDDC
KSC171-240230-
/O.NEW.KDDC.SV.W.0246.180624T0141Z-180624T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
841 PM CDT SAT JUN 23 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Scott County in west central Kansas...
* Until 930 PM CDT.
* At 841 PM CDT, a severe thunderstorm was located near Scott City,
moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Scott State Lake and
Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 10070 3835 10068 3827 10068 3827 10111
3846 10112 3868 10095
TIME...MOT...LOC 0141Z 311DEG 26KT 3848 10096
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSON1 follow-up statement
938
WWUS53 KDDC 240153
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
853 PM CDT SAT JUN 23 2018
KSC171-240230-
/O.CON.KDDC.SV.W.0246.000000T0000Z-180624T0230Z/
Scott KS-
853 PM CDT SAT JUN 23 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR SCOTT COUNTY...
At 852 PM CDT, a severe thunderstorm was located 3 miles northeast of
Shallow Water, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Scott City, Shallow Water, Grigston, Manning, Scott State Lake and
Modoc.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3868 10070 3835 10068 3827 10068 3827 10111
3846 10112 3868 10095
TIME...MOT...LOC 0152Z 311DEG 26KT 3842 10088
HAIL...1.00IN
WIND...60MPH
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 5:55 PM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jun 23, 5:55 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 555 PM CDT Sat Jun 23 2018 ...updated aviation... .SHORT TERM...(This evening through Sunday) Issued at 222 PM CDT Sat Jun 23 2018 Convection continues to bloom across the high plains of eastern Colorado this afternoon. This is the main focus for tonight's weather. A resultant small complex of storms is expected to march across the Kansas prairie later tonight. Convective outflows of 50-60 mph will be the main hazard with this activity. 3 km NAM is an outlier compared to NMMB/ARW/EC, so this model was tossed out. Otherwise, lows heading into Sunday morning will be in the 60s. .LONG TERM...(Sunday night through Saturday) Issued at 222 PM CDT Sat Jun 23 2018 Attention the turns to Sunday for impacting weather. A large 500-hPa trof will swing out with a much stronger 250-hPa jet impacting the state of Kansas. This will set the stage for severe thunderstorms tomorrow afternoon and evening. In addition, PWATs greater than 1.50" spells out the concern for heavy rainfall and flooding. This is particularly true late Sunday evening as 900 to 700-hPa waa strengthens. Forecasting hazards other than flooding for tomorrow is difficult. Much depends on where the mesoscale boundaries will reside. The small complex moving across the area in the short term period will undoubtedly impact hazards for tomorrow. Meso models show that the convective model tomorrow could potentially be messy with HPish supercells. Forecast soundings also suggest this with backing upper level winds, which typically always favors HPs. Forecast LHP values start out as high then quickly decreases tomorrow evening as these upper level winds back. Think that water loading associated with the high PWAT environment could potentially keep hail size down. Will go with 1.5 to 2.5" hail for now. A bigger threat other than hail tomorrow is convective outflows of 70-80 mph. The BL should be pretty mixed tomorrow, particularly within/near the warm sector. Cannot rule out an isolated tornado tomorrow, however, low level shear does not look that great as far as tornadoes are concerned. The rest of the forecast was left as is with fb pops and temps. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 555 PM CDT Sat Jun 23 2018 Storms continue to develop across E Colorado and NW Kansas. As a result, have added VCTS/CB groups for KDDC/KGCK later this evening. +TSRA will still be possible tomorrow afternoon and evening, although there is some uncertainty. MVFR cigs will be possible in the morning as moisture continues to stream in. VFR conditions are expected thereafter minus the second round of storms. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 90 63 88 / 80 80 70 0 GCK 66 81 60 87 / 40 50 50 0 EHA 64 89 59 89 / 20 30 30 0 LBL 67 91 62 89 / 20 70 50 0 HYS 67 82 62 86 / 10 80 60 10 P28 69 94 67 89 / 30 70 80 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden
Hazardous weather outlook, Jun 23, 3:01 AM CDT, 17 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 301 AM CDT Sat Jun 23 2018 KSZ030-031-043>046-061>066-074>081-084>090-241000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 301 AM CDT Sat Jun 23 2018 /201 AM MDT Sat Jun 23 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated strong to marginally severe thunderstorm or two will be possible overnight west or north of Garden City. The main hazards from these storms, if they develop, will be hail up to quarters and wind gusts of 50 to 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Severe thunderstorms can be expected across western Kansas on Sunday. These storms will be capable of producing hail tennis ball size hail and damaging winds over 60 mph. Heavy rainfall will also be possible from these storms which may result in localized flooding issues. There will also be a slight chance for an isolate tornado or two. Days 2-7 Hazards ---------------- * Sunday - Flooding: Limited risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Monday - Lightning: Limited risk * Tuesday - Excessive heat: Limited risk - Fire weather: Elevated risk * Wednesday - Excessive heat: Elevated risk - Fire weather: Significant risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Lightning: Limited risk - Excessive heat: Elevated risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 23, 7:45 PM CDT, 56 minutes before
Special Weather Statement National Weather Service Dodge City KS 745 PM CDT SAT JUN 23 2018 KSZ030-240130- Trego KS- 745 PM CDT SAT JUN 23 2018 ...SPECIAL WEATHER STATEMENT... At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 3 miles southeast of Collyer, moving southeast at 25 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Wakeeney, Collyer, Trego Center and Voda. LAT...LON 3880 9987 3889 10015 3913 10015 3913 9974 TIME...MOT...LOC 0045Z 294DEG 20KT 3899 10009 JJOHNSON
Special weather statement, Jun 23, 8:12 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
812 PM CDT SAT JUN 23 2018
KSZ043-061>063-240145-
Finney KS-Kearny KS-Hamilton KS-Scott KS-
812 PM CDT SAT JUN 23 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HAMILTON...NORTHERN
KEARNY...NORTHWESTERN FINNEY AND SCOTT COUNTIES UNTIL 845 PM CDT/745
PM MDT/...
At 812 PM CDT/712 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 7 miles west of Scott State
Lake to 7 miles southeast of Leoti to 13 miles south of Horace.
Movement was southeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Scott City, Grigston, Friend, Scott State Lake, Modoc, Shallow Water
and Manning.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT/900
PM MDT/ for southwestern and west central Kansas.
LAT...LON 3826 10113 3870 10113 3869 10070 3827 10070
3813 10078 3798 10160 3826 10200
TIME...MOT...LOC 0112Z 320DEG 33KT 3870 10105 3839 10129 3829 10186
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 19 min |
| Jun 23, 7:45 PM CDT | Special Weather Statement | DDC | Trego | 45 min |
| Jun 23, 8:12 PM CDT | Special Weather Statement | DDC | Scott | 33 min |
| Jun 23, 8:46 PM CDT | Special Weather Statement | DDC | Kearny | 59 min |
| Jun 23, 9:05 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Hamilton, Kearny, Lane, Scott | 55 min |
| Jun 23, 9:55 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Haskell, Hodgeman, Lane and 1 more | 50 min |
| Jun 23, 10:06 PM CDT | Special Weather Statement | DDC | Grant | 39 min |
| Jun 23, 10:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 48 min |
| Jun 23, 10:42 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Edwards, Ford, Gray, Hodgeman, Kiowa and 3 more | 48 min |
| Jun 23, 10:56 PM CDT | Special Weather Statement | DDC | Haskell | 34 min |
| Jun 23, 11:08 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 37 min |
| Jun 23, 11:16 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Ford, Hodgeman and 4 more | 59 min |
| Jun 24, 12:14 AM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Edwards, Kiowa, Pratt and 1 more | 76 min |
| Jun 24, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Barber | 32 min |
| Jun 24, 4:30 AM CDT | Special Weather Statement | DDC | Gray | 60 min |
| Jun 24, 5:06 AM CDT | Special Weather Statement | DDC | Finney | 54 min |
| Jun 24, 5:09 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 51 min |
| Jun 24, 5:35 AM CDT | Special Weather Statement | DDC | Ford | 55 min |
| Jun 24, 5:58 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 47 min |
| Jun 24, 6:20 AM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray, Haskell | 40 min |
| Jun 24, 6:22 AM CDT | Severe Thunderstorm Warning | DDC | Clark, Ford | 53 min |
| Jun 24, 6:45 AM CDT | Special Weather Statement | DDC | Ford | 60 min |
| Jun 24, 6:54 AM CDT | Special Weather Statement | DDC | Grant, Haskell | 66 min |
| Jun 24, 7:14 AM CDT | Special Weather Statement | DDC | Comanche | 61 min |
| Jun 24, 6:54 PM CDT | Special Weather Statement | DDC | Hamilton | 66 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.